Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

RE: Safety of cardiezem SR 180?

06/18/2007

Question:

I was taking acombination of Atenolol 50mg, Cozaar 100mg and Cardiezem SR 180 for high blood pressure control. Seems it controlled my BP to well. BP went to 90/43 when I was out side and active. I felt faint and told my doctor of the problem. He told me to not take the cozaar or the atenolol. Now I just take the calcilum channel blocker Cardiezem SR 180. Controls the BP well with a daily high of less than 130/80. The problem is I think it causes me constipation and I have read that calcium channel blockers are not all that safe. Is using this ond drug safe or should I be on low dose combination of 2 or more drugs?

Answer:

Cardizem is a good blood pressure drug and can be taken alone.  However, it can cause constipation, which can be an annoying side effect.

Also, many experts think that drugs blocking the renin-angiotensin system (ACE inhibitors and angiotensin receptor blockers) should be the first line agents to treat high blood pressure.  In your case, a combination of Cozaar with hydrochlorothiazide, available in one pill (Hyzaar) may be a better choice than diltiazem.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati